Kentucky, 2012Heavy Rain in Kentucky, June 16, 2012
June 16, 2012 · NWS LMK · 1 event in 1 county or zone
Several slow moving storms brought locally heavy rain to portions of north central Kentucky during the late morning hours on Saturday, June 16th. On storm brought minor urban flooding to Shelbyville, located in Shelby County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several slow moving storms brought locally heavy rain to portions of north central Kentucky during the late morning hours on Saturday, June 16th. On storm brought minor urban flooding to Shelbyville, located in Shelby County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 16, 8:04 AM EST, 56 minutes earlier.
Area forecast discussion, Jun 16, 8:04 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
904 AM EDT SAT JUN 16 2012
.Forecast Update...
Issued at 900 AM EDT Sat Jun 16 2012
The coverage of convection on radar has increased this morning. A
couple of mergers across north central Kentucky have resulted in one
or two stronger cells. The main threat this morning will be many
lightning strikes and very heavy rainfall. These storms will
continue to move to the east-northeast through the morning hours.
Have increased pops across north central Kentucky to account for
this convection this morning.
&&
.Short Term (Today - Sunday)...
Issued at 300 AM EDT Sat June 16 2012
A challenging POP forecast exists in the short term period. 20-30%
chances of rain look on track today through Sunday, but nailing down
exact timing and areas of convection will be a challenge. Given a
consensus of all the short range/high res models, looks like
convection will begin over southern and eastern sections of our
forecast area this morning around or shortly after sunrise. This
will be in response to a weak H925 jetlet depicted well by the 0Z
NAM12. 0Z SPC WRF comp reflectivity does a nice job of showing
possible convection over south central and east central KY due to
the jetlet. We should reach a diurnal minimum in convective
activity during the mid to late morning hours.
By early afternoon, convective activity should get going to our west
in an axis of high PWATS and instability ahead of a sfc front. This
axis of moisture/instability will gradually shift eastward through
the day increasing our chances for convection especially over
southern Indiana and west central KY by mid to late afternoon. Left
over boundaries from yesterday's convection as well as pre-frontal
troughs ahead of the main sfc front will act as focusing mechanisms
for t-storm development this afternoon. Expect isld-sct convection
to continue through the evening hours with the best convective
coverage and strength west of I-65. Model soundings indicate mostly
pulse type or slow moving multicells for today. Steep low level
lapse rates and dry air aloft may be factors pointing to the
possibility of weak wet microbursts.
Overnight Saturday, models are in pretty good agreement with an MCS
developing east of the advancing sfc front. Although the front will
not push far enough south to affect our area, the MCS is forecast to
track over at least northern portions of our region late. Therefore
will focus 30% POPs over southern Indiana and northern KY for late
Sat night/Sun. POPs may need to be increased if short range models
remain consistent with this MCS. On the main edge of the MCS,
strong wind gusts may be a threat during the morning hours Sun.
However, think that heavy rain may be the main concern for storms on
Sun as PWATS rise to 1.7-2.0 inches. If it pans out, this MCS could
bring some much needed rain.
As for temps, will decrease highs in areas where morning convection
and clouds are expected. This results in a west to east gradient of
upper 80s/low 90s west of I-65 today and mid to upper 80s east of
I-65. For Sunday, southern Indiana and northern KY should be the
coolest areas in the mid to upper 80s with upper 80s to around 90
expected over south central KY. Lows tonight will be in the mid 60s
to lower 70s.
.Long Term (Sunday night - Friday)...
Issued at 300 AM EDT Sat Jun 16 2012
Sunday's scattered thunderstorms will gradually taper off during the
evening hours, with partly cloudy skies for the overnight. Lows
should be in the middle to upper 60s, except around 70 in urban
locations.
For the Monday through Thursday time period upper ridging will build
in and bring us hot and dry weather for the majority of the work
week. The Bermuda high will nose westward enough to keep the chance
of afternoon storms very low for most of the week. Chances will be
slightly better by Thursday afternoon as the high retreats a bit to
the east, but chances are low enough to have silent teens in the
grids for PoPs on Thursday afternoon for now.
High temperatures each day Monday through Thursday will be in the
lower and middle 90s (5 to 10 degrees warmer than normal).
Fortunately dew points in the 60s will keep heat index readings
within a degree or two of actual air temperatures.
Air stagnation should be less of a problem on Monday with southwest
winds of 10 to 15 mph, but lighter winds Tuesday through Thursday
may make air quality a problem once again.
For so far out in the forecast, the models are in good agreement
breaking down the ridge by late in the week and allowing a cold
front to pass through the Ohio Valley on Friday. As a result, we'll
have scattered showers and thunderstorms in the forecast. Highs
Friday will be a few degrees cooler with added cloud cover...in the
upper 80s to around 90.
&&
.Aviation (12Z TAF Issuance)...
Issued at 658 AM EDT Sat Jun 16 2012
VFR conditions should prevail for most of the TAF period. The main
challenge for this TAF forecast will be timing of convection and TS
mention over the next 24-36 hrs.
Widely scattered convection is expected across the area today. This
morning's convection is being driven by a weak low level jetlet.
Expect showers/t-storms to decline by mid morning as the jet dies,
but will need to monitor thunder potential at the TAF sites until
then. Feel chances are too slim to include a VCTS but will amend if
convection gets close to a TAF site. Diurnal heating and weak left
over boundaries from yesterday's convection will work together to
produce showers/t-storms this afternoon/evening. While a t-storm
mention in the TAFs is probably a little aggressive at this point,
do feel comfortable putting in VCSH for this afternoon/evening.
T-storms aren't out of the question at the TAF sites today, but will
wait until higher confidence is gained that a TAF site will actually
experience thunder before inserting into the TAFs. The TAF sites
should see a break in convection tonight before an MCS approaches
tomorrow morning.
Light southeasterly winds will become predominantly out of the SW
for this afternoon/evening between 7-9 kts this afternoon.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Update...........EER
Short Term.......AMS
Long Term........13
Aviation.........AMS
Hazardous weather outlook, Jun 16, 2:32 AM EST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
332 AM EDT SAT JUN 16 2012
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-171045-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
332 AM EDT SAT JUN 16 2012 /232 AM CDT SAT JUN 16 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY IN A
WARM MOIST UNSTABLE ATMOSPHERE. LATE TONIGHT A COMPLEX OF STORMS
IS EXPECTED TO ENTER THE AREA FROM THE WEST AHEAD OF A COLD FRONT. THE
BEST AREA FOR STORMS TODAY AND TONIGHT WILL BE WEST OF INTERSTATE
65. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...BRIEF HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A COMPLEX OF STORMS IS FORECAST TO CROSS THE AREA SUNDAY SOUTH OF A COLD
FRONT PASSING TO OUR NORTH. SCATTERED THUNDERSTORMS ARE EXPECTED
ON AND OFF THROUGHOUT THE DAY TAPERING OFF SUNDAY EVENING. THE
MAIN THREATS WITH THESE STORMS WILL BE HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING...HOWEVER STORMS EARLY IN THE DAY MAY ALSO
CONTAIN GUSTY WINDS.
AFTER A HOT AND MOSTLY DRY WEEK...A COLD FRONT ENTERING THE OHIO
VALLEY ON FRIDAY WILL BRING SCATTERED THUNDERSTORMS TO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
AMS/13
In the hours before
Special weather statement, Jun 16, 6:56 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
756 AM EDT SAT JUN 16 2012
KYC111-185-211-161225-
JEFFERSON KY-OLDHAM KY-SHELBY KY-
756 AM EDT SAT JUN 16 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 40
MPH WINDS...
AT 752 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF MIDDLETOWN...AND MOVING EAST AT
15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.
* THIS STORM WILL ALSO IMPACT...
ANCHORAGE...
SHELBYVILLE...
MIDDLETOWN...
SIMPSONVILLE...
MONTCLAIR...
TODDS POINT...
JOYES AND BALLARDSVILLE...
THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
19 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3838 8531 3820 8518 3814 8546 3827 8554
TIME...MOT...LOC 1156Z 249DEG 11KT 3825 8540
EER
Special weather statement, Jun 16, 7:38 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
838 AM EDT SAT JUN 16 2012
KYC103-185-211-161320-
OLDHAM KY-SHELBY KY-HENRY KY-
838 AM EDT SAT JUN 16 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...
AT 832 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LA GRANGE...AND MOVING
NORTHEAST AT 15 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
NEW CASTLE...
LA GRANGE...
EMINENCE AND PENDLETON...
BELLVIEW...
SULPHUR AND NORTH PLEASUREVILLE...
CAMPBELLSBURG AND BETHLEHEM...
THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
22 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3842 8498 3825 8529 3839 8543 3850 8529
3849 8528 3851 8527 3858 8517
TIME...MOT...LOC 1237Z 230DEG 12KT 3838 8527
EERSpecial weather statement, Jun 16, 8:42 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
942 AM EDT SAT JUN 16 2012
KYC005-179-215-161425-
NELSON KY-SPENCER KY-ANDERSON KY-
942 AM EDT SAT JUN 16 2012
...THUNDERSTORMS WITH TORRENTIAL RAIN AND DANGEROUS LIGHTNING...
AT 936 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS 5 MILES NORTHEAST TO SOUTHEAST OF TAYLORSVILLE...AND
MOVING SOUTHEAST AT 15 TO 20 MPH.
OCCASIONAL CLOUD-TO-GROUND LIGHTNING...AND TORRENTIAL RAIN WITH
RAINFALL RATES OF OVER TWO INCHES PER HOUR ARE EXPECTED WITH THESE
STORMS. THE VERY HEAVY RAINFALL COULD CAUSE SIGNIFICANT PONDING OF
WATER ON ROADS...UNDERPASSES...AND LOW-LYING AREAS.
* THIS STORM WILL ALSO IMPACT...
VAN BUREN...
SPARROW...
JOHNSONVILLE AND KLONDYKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS. STAY
TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES.
&&
LAT...LON 3799 8501 3789 8517 3789 8518 3809 8536
3811 8529
TIME...MOT...LOC 1339Z 313DEG 16KT 3798 8519
TWFSpecial weather statement, Jun 16, 8:55 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
955 AM EDT SAT JUN 16 2012
KYC211-161440-
SHELBY KY-
955 AM EDT SAT JUN 16 2012
...STRONG THUNDERSTORM WITH TORRENTIAL RAIN...AND DANGEROUS
LIGHTNING...
AT 953 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHELBYVILLE...AND MOVING SOUTHEAST AT 10
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAIN WITH
RAINFALL RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE HALF MILE...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
SHELBYVILLE...
MIDDLETOWN HEIGHTS...
VEACHLAND...
MULBERRY...
HOOPER AND CLAY VILLAGE...
THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
29 AND 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3826 8502 3806 8515 3823 8537 3831 8534
3835 8529
TIME...MOT...LOC 1355Z 297DEG 7KT 3824 8524
EERHeavy Rain, Shelby
- When
- June 16, 9:00 AM EST to 10:00 AM EST
- Where
- Shelby County, 0.58 mi SSE of Snow Hill
- Reported by
- Trained Spotter
- Coordinates
- 38.212, -85.218
A spotter located in Shelbyville measured 2.4 inches of rain that fell within one hour ending at 11 AM EDT. He mentioned that minor street flooding occurred at several intersections.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, June 16 to 20, 20123 deaths · 2 events
- Rip Current in Virginia, June 16, 20121 death · 1 event
- Hail and Damaging Winds in New Mexico, June 16, 2012$5.0 million · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, June 16, 2012$215,000 · 1.5 in hail · 14 events
- Flood in Texas, June 16, 2012$200,000 · 1 event
- Flash Flood and Hail in Illinois, June 16 to 17, 2012$101,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Iowa, June 16, 2012$70,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Iowa, June 16, 20121 injured · $55,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 16, 2012$85,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Texas, June 16, 2012$20,000 · 61 kt wind · 10 events
- Rip Current in Georgia, June 16, 20122 injured · 1 event
- Rip Currents in Georgia, June 16, 20121 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377951.